Alert archive / California / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 16, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 16, 2012, 1:13 PM PDT for San Diego County, California. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2012, 1:13 PM PDT (20:13 UTC)
- Expired
- Aug 16, 2012, 1:45 PM PDT
- In force
- 32 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County San Diego County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 462 J/kg
- Mixed-layer CIN
- -535 J/kg
- Mixed-layer LCL
- 1513 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
029
WUUS56 KSGX 162013
SVRSGX
CAC073-162045-
/O.NEW.KSGX.SV.W.0016.120816T2013Z-120816T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
113 PM PDT THU AUG 16 2012
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 145 PM PDT
* AT 106 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DULZURA...OR 8 MILES NORTHWEST OF TECATE...AND MOVING SOUTH AT
5 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
OTAY MESA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUDTO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3274 11684 3272 11661 3256 11667 3254 11690
3255 11696
TIME...MOT...LOC 2011Z 013DEG 4KT 3262 11676
$$
HARRISON2 follow-up statements
880
WWUS56 KSGX 162038
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
138 PM PDT THU AUG 16 2012
CAC073-162045-
/O.CON.KSGX.SV.W.0016.000000T0000Z-120816T2045Z/
SAN DIEGO CA-
138 PM PDT THU AUG 16 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM PDT
FOR SOUTH CENTRAL SAN DIEGO COUNTY...
AT 130 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DULZURA...OR 8 MILES
WEST OF TECATE...MOVING SOUTH AT 5 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OTAY
MESA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3274 11684 3272 11661 3256 11667 3254 11690
3255 11696
TIME...MOT...LOC 2038Z 013DEG 4KT 3259 11677
$$
HARRISON735
WWUS56 KSGX 162043
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
143 PM PDT THU AUG 16 2012
CAC073-162053-
/O.EXP.KSGX.SV.W.0016.000000T0000Z-120816T2045Z/
SAN DIEGO CA-
143 PM PDT THU AUG 16 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN DIEGO COUNTY
WILL EXPIRE AT 145 PM PDT...
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED SOUTH
OF THE BORDER. THUS...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3274 11684 3272 11661 3256 11667 3254 11690
3255 11696
TIME...MOT...LOC 2043Z 013DEG 4KT 3258 11677
$$
HARRISONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:50 AM PDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 16, 9:50 AM PDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 950 AM PDT THU AUG 16 2012 .SYNOPSIS... SUBTROPICAL MOISTURE WILL CONTINUE TO SPREAD OVER SOUTHERN CALIFORNIA THROUGH THE WEEKEND...AS A RIDGE OF HIGH PRESSURE REMAINS OVER THE DESERT SOUTHWEST. THEREFORE...EXPECT TEMPERATURES TO BE NEAR OR SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD...AS PERIODS OF HIGH CLOUDS MAY MODERATE TEMPERATURES FROM DAY TO DAY. AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND DESERTS...AND MAY SPREAD INTO THE WESTERN VALLEYS AS WELL. A TROUGH MAY BRING SOME COOLER AND DRIER CONDITIONS TOWARDS THE MIDDLE OF NEXT WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... WATER VAPOR IMAGERY CONTINUES TO SHOW AN UPPER LEVEL LOW SLOWLY MIGRATING WEST OF 130 WEST THIS MORNING...AS HIGH PRESSURE EXPANDS ACROSS SOUTHERN CALIFORNIA ONCE AGAIN. WATER VAPOR IMAGERY ALSO SHOWS PLENTY OF UPPER LEVEL MOISTURE SPREAD ACROSS THE REGION AS WELL AS A WEAK DISTURBANCE MOVING AROUND THE RIDGE OF HIGH PRESSURE AND ACROSS SOUTHEASTERN CALIFORNIA THIS MORNING...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS IMPERIAL AND EASTERN RIVERSIDE COUNTIES. RADAR IMAGERY SHOWS A FEW WEAK RETURNS MOVING INTO SAN DIEGO COUNTY...BUT SO FAR...THESE ECHOES DO NOT APPEAR TO BE REACHING THE SURFACE. THE 12Z KNKX SOUNDING SHOWS A VERY MOIST AND UNSTABLE ATMOSPHERE OVER THE REGION...SO THINK THAT THIS DISTURBANCE SHOULD BE ENOUGH TO TRIGGER SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS LATER TODAY...EVEN GIVEN THE AMOUNT OF MID AND HIGH LEVEL CLOUD COVER. ALTHOUGH PRECIPITABLE WATER VALUES ARE OVER 1.7 INCHES...WILL HOLD OFF ON ISSUING A FLASH FLOOD WATCH FOR TODAY...BECAUSE AM SOMEWHAT CONCERNED THAT THE CLOUD COVER MAY LIMIT THE THUNDERSTORM COVERAGE TODAY. THIS CLOUD COVER ALSO KEPT OVERNIGHT TEMPERATURES FROM FALLING BELOW 70 DEGREES ACROSS A GOOD PORTION OF THE AREA LAST NIGHT. FOR THIS REASON...TEMPERATURES AT THIS TIME ARE RUNNING 3 TO 6 DEGREES WARMER THAN THIS TIME YESTERDAY...AND EXPECT TEMPERATURES TO BE SIMILAR TO OR ONLY SLIGHTLY WARMER THAN YESTERDAY. THIS PATTERN WILL REALLY NOT CHANGE OVER THE NEXT SEVERAL DAYS...AS THE RIDGE OF HIGH PRESSURE REMAINS RELATIVELY STATIONARY OVER THE DESERT SOUTHWEST. THEREFORE...EXPECT THE SUBTROPICAL MOISTURE TAP TO CONTINUE...POTENTIALLY ENTRAINING SOME REMNANT MOISTURE FROM TROPICAL DEPRESSION HECTOR. THEREFORE...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL POSSIBLE EACH AFTERNOON THROUGH THE EARLY EVENING HOURS OVER THE MOUNTAINS AND DESERTS. HOWEVER...GIVEN THE SOUTHEASTERLY TO EASTERLY FLOW ALOFT...BELIEVE THAT THE EASTERN PORTIONS OF THE INLAND VALLEYS MAY SEE SOME ACTIVITY AS WELL...ESPECIALLY FOR FRIDAY AND SATURDAY. THERE MAY ALSO BE LESS HIGH CLOUD COVER THESE DAYS INITIALLY...WHICH WOULD AID IN THE SURFACE HEATING AS WELL. THE EXTENDED MODELS SHOW AN UPPER LEVEL TROUGH OF LOW PRESSURE DIGGING ALONG THE WEST COAST FOR THE FIRST PART OF NEXT WEEK...TRANSITIONING THE UPPER LEVEL FLOW FROM EASTERLY OR SOUTHEASTERLY TO SOUTHWESTERLY. SOME MOISTURE MAY LINGER OVER THE MOUNTAINS AND DESERTS...KEEPING A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS POSSIBLE FOR MONDAY AND TUESDAY. HOWEVER...DRIER CONDITIONS SHOULD DEVELOP BY WEDNESDAY. THIS TROUGH MAY ALSO BRING SLIGHTLY COOLER CONDITIONS TO THE REGION AS WELL AS A SLIGHTLY DEEPER MARINE LAYER. && .AVIATION... 161508Z...COAST...PATCHY STRATUS HAS MOSTLY CLEARED OUT OF THE COASTAL AREAS THIS MORNING...MAKING WAY FOR PREVAILING UNRESTRICTED VIS...WITH BKN-SCT CLDS IN THE 15000-25000 FT MSL LAYER...THROUGH 17/0900 UTC. 17/0900-1500 UTC...PATCHY STRATUS POSSIBLE ALONG THE SAN DIEGO COUNTY COAST...WITH BASES 800-1000 FT MSL AND TOPS AROUND 1200-1300 FT MSL. KSAN AND KCRQ MAY SEE BKN-OVC CIGS AT TIMES AND VIS 3-6SM BR. ANY STRATUS THAT FORMS SHOULD CLEAR OUT BY 17/1500 UTC. VALLEYS...PREVAILING UNRESTRICTED VIS...WITH BKN-SCT CLDS IN THE 15000-25000 FT MSL LAYER THROUGH FRIDAY MORNING. ISOLATED THUNDERSTORMS/SHOWERS POSSIBLE IN THE EASTERN VALLEYS 1800-17/0000 UTC. MTNS/DESERTS...POCKETS OF SMOKE ARE POSSIBLE OVER ANZA BORREGO DESERTS/COACHELLA VALLEY NEAR THE SEVERAL FIRES IN THAT AREA...WHICH COULD PRODUCE LOWER VIS AT TIMES. ISOLATED THUNDERSTORMS/SHOWERS WITH EMBEDDED CB WILL BE POSSIBLE 1800-17/0200 UTC. CB TOPS WILL BE AROUND 40000 FT MSL. THUNDERSTORMS/SHOWERS MAY PRODUCE STRONG UP/DOWNDRAFTS AND LOWERED VIS. OTHERWISE...PREVAILING UNRESTRICTED VIS WITH BKN-SCT CLDS IN THE 10000-25000 FT MSL LAYER EXPECTED THROUGH FRIDAY MORNING. && .MARINE... A 3-4 FOOT/18 SEC SOUTHERLY SWELL GENERATED FROM WHAT CURRENTLY IS TROPICAL DEPRESSION HECTOR WILL ARRIVE TO OUR COASTAL WATERS TOMORROW MORNING...AND RESULT IN A BOOST IN SURF HEIGHTS THROUGH MOST OF THE WEEKEND. SURF OF 3-5 FEET WITH ISOLATED SETS TO 6 FEET IS EXPECTED FOR THE SOUTH FACING SHORES OF ORANGE COUNTY. SURF IN SAN DIEGO COUNTY WILL REMAIN AT ONLY 2-3 FT...EXCEPT FOR THE MORE SOUTHERLY FACING BEACHES WHERE SETS TO 5 FEET ARE POSSIBLE. ANY PERSONS SWIMMING IN THE WATER IS RECOMMENDED TO SWIM NEAR A LIFEGUARD AT ALL TIMES. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...PALMER AVIATION/MARINE...HARRISON
Hazardous weather outlook, Aug 16, 5:40 AM PDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN DIEGO CA 540 AM PDT THU AUG 16 2012 CAZ042-043-048-050-055>058-060>062-PZZ750-775-171030- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 540 AM PDT THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THROUGH EARLY EVENING. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...ISOLATED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS FRIDAY AFTERNOON AND EVENING. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...ISOLATED FLASH FLOODING IS POSSIBLE. FOR SATURDAY THROUGH TUESDAY...THUNDERSTORMS AND SHOWERS ARE POSSIBLE OVER THE MOUNTAINS AND DESERTS EACH AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. PG
In the hours before
Special weather statement, Aug 16, 12:36 PM PDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1236 PM PDT THU AUG 16 2012
CAZ043-050-058-162030-
SAN DIEGO COUNTY MOUNTAINS-
SAN DIEGO COUNTY VALLEYS-
SAN DIEGO COUNTY COASTAL AREAS-
1236 PM PDT THU AUG 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SAN DIEGO COUNTY UNTIL
130 PM PDT...
AT 1230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF JULIAN...OR 18 MILES EAST OF
RAMONA. THIS STORM WAS MOVING SLOWLY TO THE SOUTHWEST.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...DULZURA...JAMUL AND OTAY MESA.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3255 11698 3262 11698 3285 11677 3271 11654
3256 11669 3254 11690 3254 11695
TIME...MOT...LOC 1936Z 180DEG 0KT 3297 11656
HARRISONSpecial weather statement, Aug 16, 12:43 PM PDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 1243 PM PDT THU AUG 16 2012 CAZ048-050-058-162045- SAN DIEGO COUNTY MOUNTAINS- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS -THE INLAND EMPIRE- 1243 PM PDT THU AUG 16 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN RIVERSIDE AND NORTHERN SAN DIEGO COUNTIES UNTIL 145 PM PDT... AT 1236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF PALOMAR MOUNTAIN...OR 11 MILES SOUTHEAST OF TEMECULA...MOVING WEST AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3332 11715 3349 11714 3350 11689 3333 11688 TIME...MOT...LOC 1943Z 088DEG 5KT 3339 11699 HARRISON
Local storm report, Aug 16, 1:02 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
102 PM PDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM FLASH FLOOD 3 NE DULZURA 32.68N 116.75W
08/16/2012 SAN DIEGO CA LAW ENFORCEMENT
THE CHP IS REPORTING A MUD...DIRT...ROCK SLIDE ALONG
DEERHORN VALLEY ROAD.
&&
PALMERThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:16 PM PDT | Flash Flood Warning | SGX | San Diego | 94 min |
| Aug 16, 12:36 PM PDT | Special Weather Statement | SGX | San Diego | 54 min |
| Aug 16, 12:43 PM PDT | Special Weather Statement | SGX | San Diego | 62 min |
| Aug 16, 12:45 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 30 min |
| Aug 16, 1:16 PM PDT | Flash Flood Warning | SGX | San Diego | 91 min |
| Aug 16, 1:41 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 49 min |
| Aug 16, 3:09 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Bernardino | 34 min |
| Aug 16, 3:13 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 54 min |
Nearby
Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.